Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 23, NWS Fort Worth, TX

July 15, 2005Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 15, 2005, 5:42 PM CDT for Dallas County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 5:42 PM CDT (22:42 UTC)
Expired
Jul 15, 2005, 7:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 57 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 152245
FFWFWD
TXC113-160045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 745 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR RICHARDSON...MOVING       
  SOUTH AT 10 MPH.  SPOTTERS AND RADAR ESTIMATE THAT RAINFALL IS     
  OCCURRING AT A RATE OF 3 INCHES AN HOUR.  LOCATIONS IN DALLAS      
  COUNTY MAY RECEIVE UP TO 4 INCHES OF RAIN THROUGH 7 PM.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  UNIVERSITY PARK AND HIGHLAND PARK BY 550 PM
  DALLAS BY 600 PM
  9 MILES WEST OF SUNNYVALE BY 605 PM
  MESQUITE BY 610 PM
  BALCH SPRINGS BY 620 PM
  8 MILES WEST OF SEAGOVILLE BY 635 PM

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.


LAT...LON 3268 9691 3264 9653 3299 9654 3299 9690

$$
3 follow-up statements
000 
WGUS74 KFWD 152319
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
618 PM CDT FRI JUL 15 2005

TXC113-160045-
DALLAS TX-
618 PM CDT FRI JUL 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR DALLAS
COUNTY...

AT 617 PM CDT...THUNDERSTORMS HAD WEAKENED BELOW SEVERE LEVELS BUT 
WERE STILL PRODUCING HEAVY RAIN AS THEY MOVED SOUTHWEST AT 5 MPH. 
FLASH FLOODING CONTINUES TO BE POSSIBLE OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNIVERSITY
PARK...SACHSE...ROWLETT...RICHARDSON...IRVING...HIGHLAND PARK...
GARLAND...FARMERS BRANCH...COPPELL...CARROLLTON AND ADDISON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3257 9702 3256 9653 3299 9654 3300 9704

$$
000 
WGUS74 KFWD 160006
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
704 PM CDT FRI JUL 15 2005

TXC113-160045-
DALLAS TX-
705 PM CDT FRI JUL 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM CDT FOR DALLAS
COUNTY...

AT 705 PM CDT...MOST OF THE HEAVY RAIN HAS EXITED DALLAS COUNTY AT 
THIS TIME. SOME MODERATE TO OCCASIONALLY HEAVY RAIN REMAINS IN THE 
FAR SOUTHWESTERN PORTIONS OF THE COUNTY WITH LIGHT RAIN CONTINUING 
ACROSS THE REST OF DALLAS COUNTY. RESIDUAL HIGH WATER MAY STILL 
REMAIN FROM THE EARLIER STRONG THUNDERSTORMS...SO PLEASE CONTINUE TO 
BE CAUTIOUS AROUND HIGH WATER.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3257 9702 3256 9653 3299 9654 3300 9704

$$
000 
WGUS74 KFWD 160037
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
735 PM CDT FRI JUL 15 2005

TXC113-160045-
DALLAS TX-
735 PM CDT FRI JUL 15 2005

...THE FLASH FLOOD WARNING FOR DALLAS COUNTY HAS BEEN CANCELLED...

HOWEVER...SOME RESIDUAL FLOODING OF LOW LYING AREAS...CREEKS...
STREAMS AND UNDERPASSES MAY STILL BE OCCURRING. MOTORISTS SHOULD USE 
CAUTION WHEN TRAVELING IN THIS AREA. CONTINUING RAIN COMBINED WITH 
CONGESTED TRAFFIC WILL MAKE STREETS AND ROADS SLICK AND DRIVING 
DANGEROUS...USE CAUTION WHILE DRIVING.

LAT...LON 3257 9702 3256 9653 3299 9654 3300 9704

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 4:05 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 15, 4:05 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT FRI JUL 15 2005

.UPDATE...
QUICK CORRECTION TO PRODUCTS COMING OUT...UH OH IN THE COMPUTER
CAUSED MISSING SIX HOUR POP PERIOD.   84

&&

.SHORT TERM...
MAIN CHALLENGE NEXT 36 HRS WILL BE RAIN CHANCES ASSOCIATED WITH
NAGGING DISTURBANCE OVERHEAD...WHICH IS CAUGHT BETWEEN TWO UPPER
HIGH CENTERS (4-CORNERS AND BERMUDA RIDGE). PER GPS-MET GROUND SITES
AND AREA 12Z SOUNDINGS...AXIS OF 1.70-2.00 PWATS CENTERED ALONG/SE
OF THIS DISTURBANCE AND RIGHT OVER N TX...WITH A MID LVL DRYSLOT
OVER AREAS SE ZONES FROM TERRELL...TO CORSICANA...TO TEMPLE.

EXPECT LOCALIZED VERY HEAVY RAIN WITH JUST ABOUT ANY STORM THAT CAN
DEVELOP A SUSTAINED UPDRAFT OVERNIGHT. AFOREMENTIONED DRYSLOT OVER
SE ZONES COULD RESULT IN WET... DAMAGING MICROBURSTS THIS EVENING.
ALONG THE RED RIVER...SOME DEFORMATION LIFT OCCURRING ON NW SIDE OF
THIS DISTURBANCE...WITH SFC-BASED CAPES AT/ABOVE 2000 J/KG. ISOLATED
SEVERE STORMS WITH LOW-END SEVERE HAIL AND A DOWNBURST CANT BE
RULED OUT THESE AREAS AS WELL. WE HAVE PLACED HIGHEST POPS ALONG/SE
OF THE DISTURBANCE AS IT DRIFTS SWD OVERNIGHT. THIS SYSTEM IS
SHOWING SOME HYBRID-WARM CORE CHARACTERISTICS (SIMILAR TO AN INLAND
TROPICAL DEPRESSION...WHERE NOCTURNAL CONVECTION CENTERS TOWARD
CENTER OF SYSTEM).

OTHERWISE...BERMUDA HIGH WILL EXPAND NWWD TOWARD N TX BY SUNDAY WITH
CURRENT DISTURBANCE RETROGRADING SLIGHTLY WWD AND WEAKENING. HELD
ONTO TO SLIGHT CHANCES SUN/MON...ESPECIALLY SE ZONES. AS FOR
TEMPS...STAYED CLOSE TO CONSENSUS MOS VALUES.

&&

.LONG TERM...
NEXT WEEK LOOKS UNCERTAIN AT THIS TIME...PARTICULARLY WITH
CLOUDS/TEMPS/RAIN CHANCES. ITS ANYONES GUESS WHAT PATH HURRICANE
EMILY TAKES. RIGHT NOW...TPC HAS HER GOING RIGHT INTO THE MOUTH OF
THE RIO GRANDE OR LOWER TX COAST NEAR BROWNSVILLE. OUTSIDE OF SOME
MINOR TWEAKS...HELD TO CLOSE TO CURRENT FCST WITH LOW POPS MID WEEK
FAR SRN ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  93  76  96 /  50  30  20  20
WACO, TX              74  91  75  95 /  60  50  20  30
PARIS, TX             73  90  74  92 /  40  40  20  20
DENTON, TX            74  93  75  96 /  30  20  20  20
MCKINNEY, TX          74  92  75  95 /  40  30  20  20
DALLAS, TX            76  92  77  95 /  50  30  20  20
TERRELL, TX           74  90  75  94 /  50  50  30  20
CORSICANA, TX         74  90  75  94 /  60  50  30  30
TEMPLE, TX            73  91  74  95 /  60  50  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

/05
Hazardous weather outlook, Jul 15, 5:10 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT FRI JUL 15 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
510 PM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TONIGHT.
SOME OF THESE STORMS WILL PRODUCE DAMAGING DOWNBURST WINDS AND HAIL
TO THE SIZE OF PENNIES. THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF
LOW LYING AND FLOOD PRONE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING
WILL ALSO PRESENT A HAZARD. THE POTENTIAL FOR SEVERE THUNDERSTORMS
WILL DECREASE BY 10 PM...BUT HEAVY RAIN WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF THUNDERSTORMS CONTINUES ACROSS ALL OF NORTH TEXAS
SATURDAY AND SUNDAY.  THE MOST INTENSE THUNDERSTORMS COULD PRODUCE
STRONG DOWNBURST WINDS AND HEAVY RAINFALL...ESPECIALLY IN THE
SOUTHEASTERN PORTIONS OF NORTH TEXAS.  THUNDERSTORM CHANCES WILL END
FROM NORTHWEST TO SOUTHEAST MONDAY. THE THREAT OF THUNDERSTORMS
WILL RETURN WEDNESDAY AND THURSDAY FOR LOCATIONS SOUTH OF AN ATHENS
TO COMANCHE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING MAINLY NORTH
OF AN EASTLAND...TO ATHENS LINE.

58

In the hours before

Special weather statement, Jul 15, 4:53 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
453 PM CDT FRI JUL 15 2005

TXZ100-152230-

YOUNG-
453 PM CDT FRI JUL 15 2005

...SIGNIFICANT WEATHER UPDATE...

AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER LOVING...OR 12 MILES NORTH OF GRAHAM...
MOVING SOUTHWEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM...JEAN...LOVING AND
SOUTH BEND.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL.

65/DD
Local storm report, Jul 15, 5:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
522 PM CDT FRI JUL 15 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     PARIS                   33.67N  95.55W
07/15/2005  55-58 MPH        LAMAR              TX   TRAINED SPOTTER
Local storm report, Jul 15, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
524 PM CDT FRI JUL 15 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 N DALLAS              32.90N  96.77W
07/15/2005  0.75 INCH        DALLAS             TX   TRAINED SPOTTER

            DIME SIZE HAIL AND SLIGHTLY LARGER FALLING AT G. BUSH
            TURNPIKE AND DALLAS TOLLWAY.
Local storm report, Jul 15, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LOCATION
NATIONAL WEATHER SERVICE FORT WORTH TX
524 PM CDT FRI JUL 15 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 SW PLANO              33.01N  96.78W
07/15/2005  0.75 INCH        COLLIN             TX   TRAINED SPOTTER

            DIME SIZE HAIL AND SLIGHTLY LARGER FALLING AT G. BUSH
            TURNPIKE AND DALLAS TOLLWAY.
Local storm report, Jul 15, 5:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
526 PM CDT FRI JUL 15 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     TERRELL                 32.73N  96.29W
07/15/2005                   KAUFMAN            TX   EMERGENCY MNGR

            ROOF DAMAGE TO 10 TO 12 COMMERCIAL BUILDINGS. TREE
            BRANCHES ON SEVERAL HOMES. MAINLY SOUTH CENTRAL AND
	    SOUTHEAST PARTS OF TERRELL
Local storm report, Jul 15, 5:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
534 PM CDT FRI JUL 15 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     4 S PRINCETON           33.13N  96.50W
07/15/2005  63 MPH           COLLIN             TX   TRAINED SPOTTER

            MEASURED WIND GUST BY HAM OPERATOR

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:03 PM CDTSevere Thunderstorm WarningFWDTarrant57 min
Jul 14, 7:25 PM CDTSevere Thunderstorm WarningFWDHill65 min
Jul 14, 7:35 PM CDTSevere Thunderstorm WarningFWDJohnson55 min
Jul 14, 8:05 PM CDTSevere Thunderstorm WarningFWDEllis40 min
Jul 14, 8:19 PM CDTSevere Thunderstorm WarningFWDHenderson, Van Zandt56 min
Jul 14, 8:38 PM CDTSevere Thunderstorm WarningFWDNavarro67 min
Jul 14, 8:41 PM CDTFlash Flood WarningFWDEllis3 hr
Jul 14, 8:46 PM CDTSevere Thunderstorm WarningFWDEllis61 min
Jul 14, 8:48 PM CDTSevere Thunderstorm WarningFWDErath72 min
Jul 14, 9:09 PM CDTSevere Thunderstorm WarningFWDHenderson66 min
Jul 15, 4:01 PM CDTSevere Thunderstorm WarningFWDTarrant28 min
Jul 15, 4:22 PM CDTSevere Thunderstorm WarningFWDLamar59 min
Jul 15, 4:26 PM CDTSevere Thunderstorm WarningFWDCollin64 min
Jul 15, 4:34 PM CDTSevere Thunderstorm WarningFWDRockwall29 min
Jul 15, 4:43 PM CDTSevere Thunderstorm WarningFWDRains42 min
Jul 15, 4:46 PM CDTSevere Thunderstorm WarningFWDVan Zandt59 min
Jul 15, 4:54 PM CDTSevere Thunderstorm WarningFWDDelta51 min
Jul 15, 5:06 PM CDTSevere Thunderstorm WarningFWDDenton51 min
Jul 15, 5:09 PM CDTSevere Thunderstorm WarningFWDDallas67 min
Jul 15, 5:10 PM CDTFlash Flood WarningFWDLamar3 hr
Jul 15, 5:18 PM CDTSevere Thunderstorm WarningFWDCollin41 min
Jul 15, 6:30 PM CDTSevere Thunderstorm WarningFWDLimestone60 min
Jul 15, 6:39 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant66 min
Jul 15, 6:43 PM CDTSevere Thunderstorm WarningFWDEllis62 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.